Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 13, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Oct 6, 2020, 3:26 AM MDT for 11 counties in Montana. It took effect at Oct 6, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2020, 3:26 AM MDT (09:26 UTC)
- In effect from
- Oct 6, 2020, 12:00 PM MDT
- Expired
- Oct 6, 2020, 8:30 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 57 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3079 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WWUS85 KBYZ 060926
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
326 AM MDT Tue Oct 6 2020
MTZ123>125-127-128-130-070300-
/O.NEW.KBYZ.FW.W.0013.201006T1800Z-201007T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Golden Valley County/Musselshell county-
Yellowstone County-Northern Rosebud/Northern Treasure Counties-
326 AM MDT Tue Oct 6 2020
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon today to 9 PM MDT this
evening.
* IMPACTS: Low humidities, unseasonably warm temperatures, and
strong gusty winds will create erratic fire behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...127...128.
In Southeast MT Fire Zone...130.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Park...Stillwater...Sweet Grass
Yellowstone.
In Southeast MT...Rosebud...Treasure.
In Southwest MT...Gallatin.
* WIND: West 15 to 25 mph with gusts up to 35 mph.
* HUMIDITY: 10 to 15 percent.
* TEMPERATURES: In the lower to mid 80s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings2 follow-up statements
358
WWUS85 KBYZ 062115
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
315 PM MDT Tue Oct 6 2020
MTZ123>125-127-128-130-070300-
/O.CON.KBYZ.FW.W.0013.000000T0000Z-201007T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Golden Valley County/Musselshell county-
Yellowstone County-Northern Rosebud/Northern Treasure Counties-
315 PM MDT Tue Oct 6 2020
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, unseasonably warm temperatures, and
strong gusty winds will create erratic fire behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...127...128.
In Southeast MT Fire Zone...130.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Park...Stillwater...Sweet Grass
Yellowstone.
In Southeast MT...Rosebud...Treasure.
In Southwest MT...Gallatin.
* WIND: West 15 to 25 mph with gusts up to 35 mph.
* HUMIDITY: As low as 11 percent.
* TEMPERATURES: In the 80slower 70s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings725 WWUS85 KBYZ 070230 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 830 PM MDT Tue Oct 6 2020 MTZ123>125-127-128-130-070330- /O.CAN.KBYZ.FW.W.0013.000000T0000Z-201007T0300Z/ Gallatin National Forest-Wheatland County/Sweet Grass County- Stillwater County-Golden Valley County/Musselshell county- Yellowstone County-Northern Rosebud/Northern Treasure Counties- 830 PM MDT Tue Oct 6 2020 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the Red Flag Warning. Winds are diminishing and relative humidities are climbing above critical levels this evening. Therefore the Red Flag Warning has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Oct 6, 3:16 AM MDT, 10 minutes earlier.
Area forecast discussion, Oct 6, 3:16 AM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Billings MT
316 AM MDT Tue Oct 6 2020
.DISCUSSION...
Today through Wednesday night...
A return to dry, warm and breezy today for all locations, and
especially from Billings west. Soundings show deep mixing this
afternoon and this should tap into 25-35kts winds at 700mb for
wind gusts of 30-35mph from Billings west. Humidity will be very
dry with levels falling into the teens to around 10 percent. May
be underestimating humidity levels based on minimal recovery
overnight. Humidity readings were already around 30 percent early
this morning. Mixing window looks a little wider than what was
indicated yesterday. It also looks drier and little windier. So
decided to issue a Red Flag Warning for the parts of south
central zones (basically from Billings west) to account for this.
This will line up well with Great Falls and Glasgow too. Will run
it from 18z today to 03z this evening. Will approach record highs
in Billings and Sheridan.
Surface high pressure builds in tonight and turns winds northeast
by late evening. This will bring in cooler air and raise humidity
values. Wednesday looks 10-15 degrees cooler with northeast
breezes through the day. TWH
Thursday through Tuesday...
Despite uncertainty in the model clusters early in the period
regarding the strength and position of the Pacific trough, by
Sunday, most solutions agree on a trough in the region. For early
in the period, however, Thursday looks like a warm and dry day
with possible record high temps under an upper ridge. Winds did
not look as strong as they were in recent events, with guidance
showing gusts in the 20s and a short-lived window for good gusts.
For now, left winds alone as they were close enough to the latest
guidance, and raised mountain winds toward the NBM. Will continue
to watch Thursday as a possible hazardous fire weather day. Area
will be under zonal flow Friday behind a cold front Thu. night. It
will be a bit cooler with continued low RH's, but not windy. SW
flow moves over the region on Saturday with continued warm and
dry conditions, but only spotty gusty winds. Deterministic models
place a surface low over the area, and bring a cold front through
on Sat. night. NBM brings PoPs into the W through Sat. evening.
Had a slight chance for thunderstorms given the pattern. Will need
to watch this period for fire weather concerns as well.
The trough is then progged to cross the area on Sunday with
seasonable temps and scattered showers. Cold advection will make
for a windy day. Models continue moving the trough E on Monday
with some models showing a possible cutoff low over the four-
corners region. Slight chance PoPs linger into Tuesday with normal
to below normal temps and continued windy conditions. The cooler
conditions will bring rain and snow showers to the higher
elevations. Arthur
&&
.AVIATION...
VFR will prevail over the area today and tonight. However, areas
of smoke cannot be ruled out from the Yogo fire in the Little
Belts, so slantwise visibility may be restricted over areas like
KBIL. LLWS is expected over KSHR until 12Z today. Surface winds
will gust into the 20s across the area this afternoon. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 084 045/073 045/083 048/077 045/076 046/065 042/062
0/N 00/U 00/B 00/B 01/B 34/W 32/W
LVM 082 041/078 042/082 041/078 040/074 038/060 034/059
0/N 00/U 00/N 00/B 02/T 54/W 33/W
HDN 084 044/076 041/084 044/079 041/078 043/068 041/064
0/U 00/U 00/U 00/B 00/B 34/W 32/W
MLS 080 044/073 044/082 045/077 043/077 046/068 041/063
0/U 00/U 00/U 00/B 00/U 23/W 22/W
4BQ 081 045/075 046/084 047/079 044/080 046/069 041/062
0/U 00/U 00/U 00/B 00/U 13/W 32/W
BHK 077 041/069 043/080 045/078 043/077 045/069 041/061
0/U 00/U 00/U 00/U 00/U 12/W 22/W
SHR 081 044/078 042/085 044/079 041/078 040/065 036/061
0/U 00/U 00/U 00/B 00/B 24/W 42/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon today to 9 PM MDT this
evening FOR ZONES 117-123>125-127-128-130.
WY...None.
&&
weather.gov/billingsNearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.